Medline ® Abstract for Reference 16
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Continuous ambulatory ECG monitoring during fluorouracil therapy: a prospective study.
Rezkalla S, Kloner RA, Ensley J, al-Sarraf M, Revels S, Olivenstein A, Bhasin S, Kerpel-Fronious S, Turi ZG
J Clin Oncol. 1989;7(4):509.
Although there have been anecdotal reports of cardiac toxicity associated with fluorouracil (5-FU) therapy, this phenomenon has not been studied in a systematic fashion. We prospectively performed continuous ambulatory ECG monitoring on 25 patients undergoing 5-FU infusion for treatment of solid tumors in order to assess the incidence of ischemic ST changes. Patients were monitored for 23 +/- 4 hours before 5-FU infusion, and 98 +/- 9 hours during 5-FU infusion. Anginal episodes were rare: only one patient had angina (during 5-FU infusion). However, asymptomatic ST changes (greater than or equal to 1 mm ST deviation) were common: six of 25 patients (24%) had ST changes before 5-FU infusion v 17 (68%) during 5-FU infusion (P less than .002). The incidence of ischemic episodes per patient per hour was 0.05 +/- 0.02 prior to 5-FU infusion v 0.13 +/- 0.03 during 5-FU infusion (P less than .001); the duration of ECG changes was 0.6 +/- 0.3 minutes per patient per hour before 5-FU v 1.9 +/- 0.5 minutes per patient per hour during 5-FU (P less than .01). ECG changes were more common among patients with known coronary artery disease. There were two cases of sudden death, both of which occurred at the end of the chemotherapy course. We conclude that 5-FU infusion is associated with a significant increase in silent ST segment deviation suggestive of ischemia, particularly among patients with coronary artery disease. The mechanism and clinical significance of these ECG changes remain to be determined.
Department of Medicine, Harper Hospital, Detroit, MI 48201.